Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Grand Forks, ND

July 8, 2018Wilkin County, Minnesota; Richland County, North Dakota

NWS Grand Forks, ND issued this special weather statement at Jul 8, 2018, 7:21 PM CDT for Wilkin County, Minnesota; Richland County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2018, 7:21 PM CDT (00:21 UTC)
Expired
Jul 8, 2018, 8:00 PM CDT
In force
39 min
Issued by
NWS Grand Forks, ND

Counties Wilkin County, MN, Richland County, ND

The radar

The Aberdeen radar (KABR), 142 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2501 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2501 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1738 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.9
Supercell composite
23.3

Open this sounding in Storm Lab

The text

As transmitted.

774 
WWUS83 KFGF 090021
SPSFGF

Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
721 PM CDT SUN JUL 8 2018
 
MNZ029-NDZ052-053-090100-
Wilkin MN-Sargent ND-Richland ND-
721 PM CDT SUN JUL 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WILKIN...RICHLAND AND
EASTERN SARGENT COUNTIES UNTIL 800 PM CDT...

At 721 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Wyndmere to 7 miles south of
Rutland. Movement was east at 50 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Wyndmere around 725 PM CDT.
  Barney around 730 PM CDT.
  Mooreton and Geneseo around 735 PM CDT.
  Galchutt and Lidgerwood around 740 PM CDT.
  Abercrombie, Dwight and Stiles around 745 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Minnesota...and southeastern North Dakota.

LAT...LON 4594 9755 4642 9718 4649 9628 4645 9628
      4593 9664
TIME...MOT...LOC 0021Z 265DEG 42KT 4636 9714 4595 9746 

$$

NC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jul 8, 3:04 PM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 8, 3:04 PM CDT, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
304 PM CDT Sun Jul 8 2018

.SHORT TERM...(This afternoon and tonight)
Issued at 304 PM CDT Sun Jul 8 2018

Cold front is analyzed from KBDE to just southeast of KGFK to south
central North Dakota. Moist low level air mass and moderately steep
mid level lapse rates have supported ML CAPE increasing in the warm
sector ahead of the cold front into the 2000-3500 J/KG range and
near term projections are for this to continue to increase in our
south through 00Z to around 4000 J/KG. CINh is starting to weekend,
but CAP may not start to break until 3-5 PM time frame when HREF and
other CAMs show thunderstorm activity increasing in coverage and
intensity. CAMs also have consistently shown activity tapering off
late this evening and likely ending in our far southeast in the 10PM-
12AM time frame.

Regarding Severe threats: It still appears possible for a few
supercells in the late afternoon/early evening based on
hodographs/strong shear profiles, and HREF updraft helicity still
highlights several strong tracks before eventually activity
merges/evolves into clusters. Supercell threat raises possibility of
2" hail or larger and tornadoes. DCAPE should exceed 1000 J/KG in
warm sector, and considering potential strength of updrafts stronger
winds (75mph or higher) can't be ruled out even if linear MCS is not
anticipated. Anomalously high PWATs are already analyzed in excess of
1.5 up to 2.0" and activity will have a  tendency to "train" along
frontal zone. As activity increases in intensity this raises the
possibility for flash flooding. Strongest QPF signals in high res
guidance are still in our far south east where FFG tends to be
higher due to sandy soils in areas that have not received much rain
in the last few days, however localized flash flooding will still be
a threat through this evening.

.LONG TERM...(Monday through Sunday)
Issued at 304 PM CDT Sun Jul 8 2018

Surface high pressure and upper level ridging will lead to calm
weather for the early work week. Mid week another system looks to
pass through southern Canada which could produce some showers and
thunderstorms as a cold front passes through the Northern Plains.
Guidance generally keeps most of the activity to the north in the
Canadian Prairies but some areas, especially near the border, have
the best chance for some rain. High pressure returns for the later
part of the work week leading to a return to calm weather. The next
chance for rain looks to come next weekend with another surface low
tracking across southern Canada with a cold front across the
Northern Plains. Temperatures during this period are expected to be
near seasonal normals.

For severe potential in this period there are two times: midweek and
next weekend. Wednesday the best forcing continues to look like it
will remain north of the international border but timing of the cold
front and the position of the surface low will play a role in the
possible severe threat. Going into the weekend there is a chance for
severe weather based on the GFS but it is too early to tell.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1243 PM CDT Sun Jul 8 2018

Shower and thunderstorm activity tracking along cold front is
spreading from parts of eastern ND into northwest MN. This will
increase in coverage and slide southward with greatest impacts at
KFAR and KBJI. Heavy rain and the possibility for severe
thunderstorms at those terminals and conditions could drop to LIFR
with strong winds. Hail will also be a threat late this
afternoon/evening. Hard to anticipate the more severe impacts
as most storms will be sub-severe. Will need to be monitored.
Lighter winds and VFR conditions should prevail across the region
by the late evening period as this system transitions southeast
and high pressure builds.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...DJR
LONG TERM...NC
AVIATION...DJR
Hazardous weather outlook, Jul 8, 2:56 PM CDT, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
256 PM CDT Sun Jul 8 2018

MNZ002-003-015>017-022>024-027>032-040-NDZ028>030-038-039-049-052-
053-092000-
Norman-Clay-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-
256 PM CDT Sun Jul 8 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms will be possible this afternoon and evening,
along with the possibility of excessive rainfall and localized
flooding. The best chance for severe thunderstorms will tend to be
south of a line from Cooperstown ND to Bemidji MN. Threats
include hail up to 2 inches and winds up to 75 mph. The threat for
tornadoes can't be ruled out. Any thunderstorm activity should
transition southeast of the region between 10 PM and Midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Possible thunderstorms again Wednesday and Saturday, severe
potential is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ001-004>009-013-014-NDZ006>008-014>016-024-026-027-054-092000-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Western Walsh County-
256 PM CDT Sun Jul 8 2018

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will be possible this afternoon and
evening. A strong thunderstorm can't be ruled out, but the main
severe threat should remain south.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Possible thunderstorms again Wednesday and Saturday, severe
potential is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 8, 5:06 PM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
506 PM CDT SUN JUL 8 2018

MNZ022-027-028-082230-
West Becker MN-East Becker MN-Mahnomen MN-
506 PM CDT SUN JUL 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MAHNOMEN AND
NORTHWESTERN BECKER COUNTIES UNTIL 530 PM CDT...

At 506 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Callaway, or 18 miles northwest of Detroit Lakes,
moving northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Callaway around 515 PM CDT.
  Ogema around 525 PM CDT.
  White Earth and Waubun around 530 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Minnesota.

LAT...LON 4704 9559 4691 9610 4704 9620 4728 9577
TIME...MOT...LOC 2206Z 242DEG 23KT 4703 9606

NC
Local storm report, Jul 8, 5:32 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
532 PM CDT SUN JUL 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     TSTM WND DMG     1 N NEW ROCKFORD        47.70N 99.14W
07/08/2018                   Eddy               ND   NWS STORM SURVEY

            AIRPORT HANGAR SUSTAINED SIGNIFICANT DAMAGE WITH HALF OF
            THE ROOF REMOVED AND OUTSIDE WALLS ON NORTH END OF THE
            BUILDING COLLAPSED. HEAVIER DEBRIS SCATTERED APPROX 50 TO
            150 FEET NORTHEAST OF HANGAR AND LIGHTER DEBRIS SCATTERED
            AS FAR AS 400 YARDS AWAY. DAMAGE IS CONSISTENT WITH A
            SERIAL MICROBURST WITH ESTIMATED WINDS OF 95 TO 110 MILES
            PER HOUR. TIME ESTIMATED BASED ON RADAR.

&&

HOPKINS
Special weather statement, Jul 8, 5:59 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
559 PM CDT SUN JUL 8 2018

MNZ003-NDZ039-082345-
Clay MN-Cass ND-
559 PM CDT SUN JUL 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLAY AND NORTHEASTERN
CASS COUNTIES UNTIL 645 PM CDT...

At 559 PM CDT, Doppler radar was tracking a strong thunderstorm over
Georgetown, or 13 miles north of Fargo, moving east at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Kragnes around 600 PM CDT.
  Felton and Averill around 620 PM CDT.
  Hitterdal, Ulen and Hawley around 640 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Minnesota...and southeastern North Dakota.

LAT...LON 4699 9692 4716 9690 4709 9619 4684 9627
TIME...MOT...LOC 2259Z 284DEG 30KT 4707 9676

NC
Special weather statement, Jul 8, 6:56 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
656 PM CDT SUN JUL 8 2018

NDZ039-053-090030-
Richland ND-Cass ND-
656 PM CDT SUN JUL 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CASS AND NORTH
CENTRAL RICHLAND COUNTIES UNTIL 730 PM CDT...

At 656 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leonard, or 23 miles southwest of Fargo, moving east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Durbin around 705 PM CDT.
  Davenport around 715 PM CDT.
  Kindred around 720 PM CDT.
  Horace, Wild Rice and Frontier around 730 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern and west central Minnesota...and southeastern North
Dakota.

LAT...LON 4665 9745 4681 9745 4686 9679 4683 9679
      4681 9680 4678 9679 4669 9678 4668 9679
      4668 9680 4664 9679 4663 9680 4663 9679
      4662 9678 4659 9678
TIME...MOT...LOC 2356Z 268DEG 27KT 4673 9726

NC
Local storm report, Jul 8, 7:03 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
703 PM CDT SUN JUL 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     3 SE SNELLMAN           46.86N 95.37W
07/08/2018                   Becker             MN   TRAINED SPOTTER

            LARGE TREE UPROOTED FALLING ON HWY 38. ROOF DAMAGE.

0640 PM     HAIL             HAWLEY                  46.88N 96.32W
07/08/2018  M1.00 INCH       CLAY               MN   PUBLIC

&&

DRIDDLE
Special weather statement, Jul 8, 7:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
721 PM CDT SUN JUL 8 2018

MNZ029-NDZ052-053-090100-
Wilkin MN-Sargent ND-Richland ND-
721 PM CDT SUN JUL 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WILKIN...RICHLAND AND
EASTERN SARGENT COUNTIES UNTIL 800 PM CDT...

At 721 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Wyndmere to 7 miles south of
Rutland. Movement was east at 50 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Wyndmere around 725 PM CDT.
  Barney around 730 PM CDT.
  Mooreton and Geneseo around 735 PM CDT.
  Galchutt and Lidgerwood around 740 PM CDT.
  Abercrombie, Dwight and Stiles around 745 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Minnesota...and southeastern North Dakota.

LAT...LON 4594 9755 4642 9718 4649 9628 4645 9628
      4593 9664
TIME...MOT...LOC 0021Z 265DEG 42KT 4636 9714 4595 9746

NC

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:02 PM CDTTornado WarningFGFBecker, Otter Tail43 min
Jul 8, 7:11 PM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail22 min
Jul 8, 7:20 PM CDTTornado WarningFGFOtter Tail40 min
Jul 8, 7:27 PM CDTSevere Thunderstorm WarningFGFBecker, Hubbard, Otter Tail, Wadena63 min
Jul 8, 7:37 PM CDTSevere Thunderstorm WarningFGFClay, Wilkin23 min
Jul 8, 8:04 PM CDTSevere Thunderstorm WarningFGFOtter Tail26 min
Jul 8, 8:26 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena34 min
Jul 8, 8:36 PM CDTSevere Thunderstorm WarningFGFOtter Tail24 min
Jul 8, 8:59 PM CDTSpecial Weather StatementFGFOtter Tail, Wadena61 min
Jul 8, 7:10 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom, Richland16 min
Jul 8, 7:29 PM CDTSpecial Weather StatementFGFRansom61 min

Nearby

Special Weather Statements in Minnesota, 2018Special Weather Statements in North Dakota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.